Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 4, 2002, 8:00 PM EST for Tippecanoe County, Warren County, Indiana. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 8:00 PM EST (01:00 UTC)
- Expired
- Jun 4, 2002, 8:45 PM EST
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:13 PM EST | Thunderstorm Wind 55 E | Lafayette, IN | |
| Jun 4, 8:15 PM EST | Thunderstorm Wind 55 E | Lafayette, IN | |
| Jun 4, 8:20 PM EST | Thunderstorm Wind 50 E | West Lafayette, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 3:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 050100
SVRIND
INC157-171-050145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EST TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
THIS INCLUDES THE CITY OF LAFAYETTE
WARREN COUNTY IN WEST CENTRAL INDIANA
* UNTIL 845 PM EST
* AT 800 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WEST LEBANON...OR ABOUT 15 MILES NORTHEAST
OF DANVILLE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PINE VILLAGE AT 815 PM EST
OTTERBEIN AT 830 PM EST
WEST LAFAYETTE AT 840 PM EST
BATTLE GROUND AT 845 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 4037 8760 4020 8753 4038 8709 4036 8671
4059 8680What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM EST, 6 hours earlier.
Area forecast discussion, Jun 4, 2:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EST TUE JUN 4 2002 LOW PRES OVR ERM IA WITH WM FRONT STRETCHING ACRS S WI TO SRN MI. CENTRAL INDIANA CONTINUES TO BE UNDER VRY WARM AND HUMID AIRMASS AS DEWPOINTS ARE IN THE LW 70S ACRS MUCH OF THE AREA. LASTEST VIS PIX SHOW GOOD CU DEVELOPMENT WITH SCT -RWS ACRS IWX/S CWA. MAIN FCST CHALLNEGE TDY WL BE POPS TONIGHT. NGM A BIT TOO FAST WITH PROGRESSING CD FRONT EASTERD AS IT HAS THE FRONT SURGEING THROUGH CENTRAL INDIANA BY THE 12Z WED. CONSIDERING THE FRONT CURRENT POSITION...OVR SRN IA TO EASTERN KS FEEL THE ETA HAS A BIT BETTER HANDLE ON THE SLOWER FRONTAL SPEED AND WL HOLD OFF ON FROPA AT IND UNTIL AFTER 12Z. ALSO SWRLY UPPER FLOW LEADED ME TO BELIEVE THAT THE SLOWER FROPA LOOKS BETTER. INFLUENCE FROM UPPER TFOF WL ENHANCE TSRA DEVELOPMENT TONIGHT...BUT EXPECT MUCH OF THE DEVELOPMENT NE THE FRONT AS BEST CONVERGENE WL BE LOCATED THERE. TIME SECTIONS ALSO DISPLAY BEST RH/S AFTER 12Z WITH GOOD VV THEN. DO FEEL THAT CURRENT LIKELY POPS ARE WARRENTED ACRS THE NW CWA AND WL CONTINUE THERE BUT WL CUT BACK LIKELY POPS ACRS THE IND AREA. WED LOOKS TO BE A CLDY RAIN DAY AS UPPER TROF LINGERS IN THE VICINITY...CAA IS ON AND CD FRONT SLOWLY MAKES IT/S WAY ACRS THE STATE. WL GO OCNL RWS/TSRA ENDING DURG THE EVE ESP SE. MAY TAPER OFF EARLIER ACRS THE NW AS FRONT SHUD BE WELL SE OF THE AREA BY THEN. EXPECT CLRING ON WED NIGHT AS HIGH PRES AND DRIER AIR BUILDS BEHIND THE FRONT. TIME SECTIONS HERE HINT AT MUCH LOWER RH AND SUBSIDENCE. THURS SHUD BE COOLER AND MORE PLEASANT DAY WITH COOLER TEMPS IN NRLY SFC FLOW. MAV TEMPS LOOK OK EXPECT WL LEAN SLIGHTLY COOLER ACRS THE CENTRAL AREA AS INCREASING CLDS AND EXPECTED RAIN SHUD PREVENT MUCH HEATING. .IND...NONE. PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:17 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 28 min |
| Jun 4, 8:28 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 47 min |
| Jun 4, 8:50 PM EST | Severe Thunderstorm Warning | IND | Boone, Hendricks, Putnam | 40 min |
| Jun 4, 9:01 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 44 min |
| Jun 4, 9:15 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 45 min |
| Jun 5, 12:08 PM EST | Severe Thunderstorm Warning | IND | Johnson | 37 min |
| Jun 5, 12:49 PM EST | Severe Thunderstorm Warning | IND | Randolph | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.